Medline ® Abstract for Reference 17
of 'Drug-induced thrombotic microangiopathy'
Thrombotic microangiopathy associated with gemcitabine: rare but real.
Saif MW, Xyla V, Makrilia N, Bliziotis I, Syrigos K
Expert Opin Drug Saf. 2009 May;8(3):257-60.
Gemcitabine-associated thrombotic thrombocytopenic purpura is a rare complication of gemcitabine treatment with an incidence ranging from 0.015 to 1.4%. Clinically, this disease manifests as haemolytic anaemia, thrombocytopenia and renal insufficiency; hypertension and neurological and pulmonary symptoms are also known complications. The risk of thrombotic thrombocytopenic purpura increases as the cumulative dose of gemcitabine approaches 20,000 mg/m(2). The pathophysiology of this disease entity is unknown although several theories, involving both immune and non-immune mechanisms, have been proposed. The most effective treatment is discontinuation of gemcitabine, the provision of antihypertensive medications as needed, and consideration of plasmapheresis or use of immunoadsorption column in severe cases.